Adverse Drug Events (ADE) can happen anytime a medication is being used and the harmful effects from an ADE can range from mild to severe, serious or life-threatening.
What is an Adverse Drug Event?
An adverse drug event (ADE) is any occurrence involving medication that results in injury or negative effect. ADEs may be unexpected, accidental or a previously known possible side effect. Adverse drug events may happen in any patient setting, including hospital, long-term care and home settings.
Adverse drug events may include:
- Adverse drug reactions including side effects and more harmful occurrences
- Medication errors such as wrong dose, wrong time or wrong drug
- Overdoses which can be accidental, intentional or a result of medication error
- Drug allergy reactions which may range from minor itching to severe and life-threatening
Adverse drug events may range from occurrences that are virtually undetectable to events which result in serious injury or death.
Non-Allergic Adverse Drug Reactions
An adverse drug reaction is a physical effect caused by a medication that is negative or unexpected. Side effects are a type of adverse drug reaction and are usually mild to moderate.
More severe adverse drug reactions may include “serious adverse events” or SAEs which:
- Results in permanent injury or disability
- Requires hospitalization or prolongs hospitalization
- Is life-threatening
- Results in death
- Causes a congenital abnormality or birth defect
Some adverse drug reactions may be severe or life-threatening even when the drug is taken at normal doses under normal conditions. Others may be a result of improper dosing, overdosage, drug interactions or medication errors.
In some cases, drug allergies and non-allergic drug reactions are often confused as they may cause similar symptoms but may be a sign of drug sensitivity and not a true allergy.
Some examples of drugs that commonly cause non-allergic adverse drug reactions:
- X-ray contrast – sensitivity to intravenous (IV) contrast used in some X-ray tests. This adverse drug reaction can cause itching, flushing and a drop in blood pressure.
- Aspirin and non-steroidal anti-inflammatory pain relievers (ibuprofen, naproxen, diclofenac and others) – can cause stomach upset, breathing trouble, wheezing and hives.
- Antibiotics – may cause reactions such as stomach ache or diarrhea.
- High blood pressure medications – Angiotensin-converting enzyme (ACE) inhibitors sometimes cause coughing and swelling of the lips, tongue and face.
A drug allergy occurs when your immune system mistakenly identifies a drug as a harmful substance instead of a helpful remedy. Your immune system then reacts to the medication and releases a substance known as “histamine” along with other chemicals to cause symptoms of
Symptoms of drug allergy include:
- Nausea and vomiting
- Swelling of lips, face or tongue
- Difficulty breathing
In severe cases, allergic reaction may result in anaphylaxis which can restrict airflow and make it impossible to breathe. Any symptoms of severe allergic reaction or anaphylaxis including any swelling of the face, lips, tongue or throat or any difficulty breathing should be treated as a medical emergency. Other symptoms of allergy including severe vomiting, rash, itching or hives should be reported to a health care professional right away.
Allergic reactions may grow worse over time but may occur suddenly and without warning, even when the medication has been taken before. If an allergic reaction has occurred in the past, the same medication should not be taken again. In many cases, similar medications should be avoided as well.
Causes of Adverse Drug Events
The U.S. Centers for Disease Control reports that over 80% of American adults take at least one medication each year and about 30% take five or more on a regular basis. ADEs are a common cause of hospital visits, including about 1.3 million ER visits and nearly 400,000 hospitalizations each year.
ADEs are already responsible for about $3.5 billion spent on extra care and the number and severity of ADEs may be on the increase due to:
- New medication development
- New uses for older medications
- Aging of the American public
- Increasing use of medications for treatment and prevention
- Expanding insurance coverage encourages greater medication use
Pressure on companies to rapidly introduce new drugs may have a negative impact on the safety of medications. Many serious effects of newly introduced medications may not fully emerge until they are introduced to the public and used for a long period of time. In some cases, companies have also been found guilty of continuing to market and sell medications which they know may be dangerous.
When to Contact a Drug Injury Attorney
Adverse drug events may result in permanent injury or disability, birth defects, lengthy or complex medical treatments, and may result in death. Patients and their families may face high medical costs, loss of income and may be subjected to severe pain and suffering. Though each case is unique, some patients or family members who have been a victim of drug injury caused by a dangerous or defective drug, compensation may be available.
If you or your loved one’s health has been compromised due to an adverse drug event,